Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 110, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 10, 2001, 5:40 PM CDT for Autauga County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 10, 2001, 5:40 PM CDT (22:40 UTC)
- Expired
- May 10, 2001, 6:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Autauga County, AL
The radar
The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 102242 SVRBHM ALC001-102315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 540 PM CDT THU MAY 10 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AUTAUGA COUNTY IN ALABAMA * UNTIL 615 PM CDT * AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL AUTAUGA COUNTY. THE STORM WAS NEARLY STATIONARY. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTHEASTERN AUTAUGA COUNTY. EMERGENCY MANAGEMENT OFFICIALS HAVE REPORTED MODERATE AMOUNTS OF DIME SIZE HAIL WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3271 8667 3258 8674 3249 8650 3270 8641
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:58 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 10, 2:58 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 258 PM CDT THU MAY 10 2001 MODELS INDICATED THERE SHOULD HAVE BEEN SOME DRYING FROM THE NORTH TODAY, BUT THAT REALLY DID NOT HAPPENED AND THUNDERSTORMS WERE AGAIN SCATTERED OVER MUCH OF THE AREA. THE NORTHEAST CORNER HAS BEEN THE EXCEPTION, BUT EVEN THERE A FEW SHOWERS WERE BEGINNING TO DEVELOP. WE SHOULD SEE THUNDERSTORMS CONTINUE FOR THE NEXT FEW HOURS THEN DISSIPATE AFTER SUNSET. I SEE LITTLE CHANGE IN THE CURRENT PATTERN THROUGH FRIDAY SO WILL PUT 30 TO 40 PERCENT POPS ALL ZONES AGAIN TOMORROW. THERE SHOULD ALSO BE SOME FOG AGAIN TONIGHT AND I WOULDNT BE SURPRISED IF AN ADVISORY IS NEEDED AGAIN BY MORNING. A COLD FRONT WILL APPROACH THE AREA FRIDAY NIGHT AND IT LOOKS LIKE THIS ONE WILL PUSH THROUGH, PROBABLY ON SATURDAY. SHOWERS AND THUNDERSTORMS MAY BEGIN TO INCREASE AHEAD OF THE FRONT OVER NORTH ALABAMA FRIDAY NIGHT. HSV 059/082 062/079 2344 BHM 059/083 061/082 3425 MGM 060/085 061/084 3425 .BHM...NONE.
In the hours before
Special weather statement, May 10, 1:15 PM CDT, 4 hours 25 minutes before
ALZ001>038-040>050-102215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT THU MAY 10 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. WEAK HIGH PRESSURE WILL DOMINATE THE WEATHER OF NORTH AND CENTRAL ALABAMA THROUGH FRIDAY. WITH AMPLE LOW LEVEL MOISTURE LEFT OVER FROM THE RAINS THE LAST FEW DAYS...AND THE REMNANTS OF A STALLED BOUNDARY...SCATTERED SHOWERS AND A THUNDERSTORMS...WILL CONTINUE TO BE POSSIBLE THIS AFTERNOON AND EVENING OVER THE ENTIRE FORECAST AREA. A FEW STORMS COULD BECOME RATHER STRONG THIS AFTERNOON. HOWEVER...THEY SHOULD REMAIN BELOW SEVERE LIMITS. OVERNIGHT TONIGHT...LIGHT WINDS IN RAIN COOLED AREAS COULD CAUSE AREAS OF PATCHY DENSE FOG TO FORM ACROSS THE WARNING AREA. IF TRAVELING OVERNIGHT AND EARLY TOMORROW MORNING...BE PREPARED FOR PATCHES OF NEAR ZERO VISIBILITIES...ESPECIALLY IN LOW LYING AREAS SUCH AS VALLEYS...AND NEAR WATER...rSUCH AS BY RIVERS...LAKES AND BRIDGES. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY THIS AFTERNOON OR TONIGHT.
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.